North Carolina, 2018

Rip Current in North Carolina, June 6, 2018

June 6, 2018 · NWS MHX · 1 event in 1 county or zone

A man drowned in an apparent rip current.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

A man drowned in an apparent rip current.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 6, 5:57 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 6, 5:57 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
657 AM EDT Wed Jun 6 2018

.SYNOPSIS...
A weak area of low pressure will move south through the area
today. High pressure builds to the north Thursday into Friday.
The high will move offshore Saturday with another front moving
in from the north late Sunday into Monday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 7 am Wed...No changes needed. A stationary front will
remain oriented west- east across the southern counties today.
Models in decent agreement with stronger shortwave rotating
through upper trough moving through area during the day.
Moisture and instability will be somewhat limited but frontal
boundary intersecting with sea and sound breeze convergences to
support 20-30% PoPs mainly in the afternoon. Winds shifting to
NE will keep max temps on Outer Banks in mid to upper 70s while
inland southern sections expected to reach upper 80s before
frontal passage.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 320 am Wed...Slight chance of shower/tstms lingering over
southern sections in evening with shortwave moving off the coast
after midnight. Lows in the lower 60s northwest to upper 60s
southern coast.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 345 AM Wed...Temperatures will be near normal through
late week with below normal chances for rain Thursday through
Sat though warmer temps and higher humidity are expected over
the weekend. More unsettled conditions are expected from late
Sunday into early next week as a cold front moves into the
area. There is considerable uncertainty on whether the cold
front will move through the entire area or retreat back to the
north. There is more confidence that there will be increased
chances for precipitation from late Sunday into early next week.

Thursday and Friday...Drier and slightly cooler weather
is expected Thursday as high pressure builds in behind the
front with highs in the upper 70s to lower 80s. Some moderation
in temps into the low to mid 80s is forecast for Fri. Latest
guidance supports slight chance POPs for isolated convective
threat over southern-most sections both days.

Saturday through Sunday...Warm southerly flow will return
Saturday and Sunday, and we will again feel the summertime heat
and humidity. Some widely scattered thunderstorms are possible
Saturday, but it looks like better chances will occur Sunday as
a cold front approaches from the north late in the day. Highs
both days will be in the upper 80s to around 90 inland. Low
temps will be mild, in the upper 60s to low 70s.

Monday and Tuesday...Models continue to be in fairly good
agreement in pushing a cold front into the area Mon but diverge
on whether it will continue south Mon night into Tue or retreat
back to the north. Regardless, scattered to numerous showers
and thunderstorms will be possible both days.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through 6Z Thursday/...
As of 7 am Wed...A shortwave will move through the area today
with sub-VFR in isolated/scattered afternoon thunderstorms
possible at all 4 terminals. Dry/VFR forecast for tonight. Light
north surface winds this afternoon will veer to northeast
tonight.

Long Term /Thursday through Sunday/...
As of 345 AM Wed...VFR conditions expected through most of the
long term, outside of isolated showers/thunderstorms Thu through
Sat and scattered activity Sunday. In addition, early morning
fog patches will be possible each day.

&&

.MARINE...
Short Term /through tonight/...
As of 7 am Wed...No changes needed. A west-east oriented
stationary front will remain over the southern waters today,
while a shortwave moves in during the day. Winds over the
northern and central waters will be veer from west-northwest to
north- northeast this afternoon. Over the southern waters in the
vicinity of the front winds will be west to southwest today,
veering to east tonight. Winds no higher than 5-15 knots, with
seas 2-3 feet.

Long Term /Thursday through Sunday/...
As of 345 AM Wed...The models continue to forecast NE flow
around 15 kt becoming E on Thu. Fri E winds 10 kt or less will
become SE, and on Sat S flow 10 kt or less will increase to 10
to 15 kt. Sunday as a cold front approaches, SW winds 10-15 kt
will increase to 15 to 20 kt in the afternoon. Seas will be 2-3
ft through Sat building to 2-4 ft Sunday.

&&

.EQUIPMENT...
As of 320 am Wed...KMHX radar remains down, however parts have
arrived and a crew is working on repairs.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...HSA
NEAR TERM...HSA
SHORT TERM...HSA
LONG TERM...JME
AVIATION...HSA/JME
MARINE...HSA/JME
EQUIPMENT...MHX
Hazardous weather outlook, Jun 6, 3:07 AM EST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
407 AM EDT Wed Jun 6 2018

NCZ029-044>047-079>081-090>095-098-104-070815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow-
Outer Banks Hyde-
407 AM EDT Wed Jun 6 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-070815-
Outer Banks Dare-
407 AM EDT Wed Jun 6 2018

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Dare

When
June 6, 9:00 AM EST
Where
Eastern Dare forecast zone
Deaths
1 direct, 0 indirect
Reported by
Park/Forest Service

A man died in an apparent rip current, according to National Park Service personnel. The drowning happened in Frisco. The hometown of the deceased is Benson, NC.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Eastern Dare2018-06-0655MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750301.